Alert archive / Nevada / Red Flag Warnings in 2019
Red Flag Warning 6, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Aug 7, 2019, 2:24 AM PDT for Esmeralda County, Nye County, Nevada. It took effect at Aug 7, 2019, 2:00 PM PDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2019, 2:24 AM PDT (09:24 UTC)
- In effect from
- Aug 7, 2019, 2:00 PM PDT
- Expired
- Aug 8, 2019, 3:47 AM PDT
- In force
- 14 hr
- Issued by
- NWS Las Vegas, NV
Counties Esmeralda County, NV, Nye County, NV
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 9.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 3232 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
947 WWUS85 KVEF 070924 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 224 AM PDT Wed Aug 7 2019 .An incoming disturbance will increase the chances for thunderstorms to develop across the southern Sierra Nevada and move into Esmeralda and Nye counties Wednesday afternoon through early Thursday morning. With the dry atmosphere near the surface, very little rain is expected associated with these thunderstorms and thus cloud to ground lightning may result in multiple fire starts due to the very dry nature of area fuels in Esmeralda and Nye counties. NVZ460-072100- /O.UPG.KVEF.FW.A.0004.190807T2100Z-190808T1200Z/ /O.NEW.KVEF.FW.W.0006.190807T2100Z-190808T1200Z/ Esmeralda and Nye County Deserts/CNC Dispatch- 224 AM PDT Wed Aug 7 2019 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM PDT THURSDAY FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 460... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from 2 PM this afternoon to 5 AM PDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Nevada...Fire weather zone 460. * TIMING...Wednesday afternoon through early Thursday morning. * THUNDERSTORMS...Mainly across Esmeralda County. These will likely produce very little wetting rainfall but should contain cloud to ground lightning. * HUMIDITY...Near 15 percent. * IMPACTS...Dry lightning causing the rapid development of fires due to very dry fuels. The area of highest impact will be higher elevations where fuels are more plentiful and cured for fire starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
2 follow-up statements
835 WWUS85 KVEF 072039 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 139 PM PDT Wed Aug 7 2019 .An incoming disturbance will increase thunderstorm chances across the southern Sierra and portions of Esmeralda and Nye counties through early Thursday morning. Very little rain is expected to be associated with these thunderstorms leading to increasing potential for fire starts due to lightning across Esmeralda County and portions of Nye County. NVZ460-081200- /O.CON.KVEF.FW.W.0006.190807T2100Z-190808T1200Z/ Esmeralda and Nye County Deserts/CNC Dispatch- 139 PM PDT Wed Aug 7 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 460... * AFFECTED AREA...In Nevada...Fire weather zone 460. * TIMING...through early Thursday morning. * THUNDERSTORMS...Mainly across Esmeralda County. Wetting rains are unlikely and lightning from any storms that develop will increase the potential for fire starts from cloud to ground lightning. * HUMIDITY...Near 15 percent. * IMPACTS...Fire starts from dry lightning and fire spread from gusty winds associated with the thunderstorms. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
017 WWUS85 KVEF 081047 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 347 AM PDT Thu Aug 8 2019 NVZ460-081200- /O.CAN.KVEF.FW.W.0006.000000T0000Z-190808T1200Z/ Esmeralda and Nye County Deserts/CNC Dispatch- 347 AM PDT Thu Aug 8 2019 ...RED FLAG WARNING IS CANCELLED FOR DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 460... The National Weather Service in Las Vegas has cancelled the Red Flag Warning for Nevada Fire Weather Zone 460. Only a few lightning strikes have occurred over eastern Esmeralda County overnight and any additional lightning coverage this morning will be minimal. Thunderstorms will be possible this afternoon but humidity values are forecast to be above 20 percent and chances for wetting have increased. $$ weather.gov/lasvegas
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Aug 6, 9:13 PM PDT, 5 hours 11 minutes earlier.
Area forecast discussion, Aug 6, 9:13 PM PDT, 5 hours 11 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 913 PM PDT Tue Aug 6 2019 .SYNOPSIS...Increase monsoon moisture this week will continue the possibility of showers and isolated thunderstorms through Thursday before becoming more dry and mild into the weekend. Main concern this week is dry lightning across Esmeralda County has led to the issuance of a Fire Weather Watch for Wednesday afternoon and early Thursday morning. Otherwise, gusty outflow winds and cloud to ground lightning may be possible with the stronger thunderstorms that develop through Thursday. && .UPDATE...Line of elevated showers and associated gusty winds currently aligned from along the Hualapai Mountains NNW to Moapa continues lifting to the northeast. Winds west of this line are surprisingly calm. The HRRR and HRRR-Experimental are coming together for tomorrow, pretty much meeting right in the middle of the two for the 00Z run. This indicates a bit more confidence/coverage of thunderstorms for tomorrow, mainly on the higher terrain of southern Clark, San Bernardino, and Mohave counties. Have started nudging PoPs for tomorrow upward through 00Z to account for these trends. PWATs are currently up over 1 inch, with the limiting factor for flash flooding potential the still dry low-levels and only modest mid-level lapse rates. && .SHORT TERM...through Thursday. So far this afternoon, very little in the way of measurable rainfall has been observed so far with the returns so far on radar. The area is very much lacking of appreciable instability this afternoon and resulting in not enough precipitation intensity to break through the dry low level atmosphere. Wind observations are showing a response due to the virga generation as KDRA is showing gusts over 40 mph. This will likely be the main concern today as well as tomorrow and Thursday as the atmosphere below 700 mb shows little moistening with this monsoonal push. Beginning tomorrow, an upper level shortwave will push northward and be the catalyst for thunderstorm development across the southern Sierra Nevada but still only tapping into the elevated moisture and instability. The concern here is the development of dry lightning across Esmeralda county and areas north where fuels are critically dry according to fuel analysis, especially in the higher terrain according to local fuel analysts. Thus, went ahead and followed suit with REV and issued a Fire Weather Watch for the Wednesday afternoon and overnight time frame where the best chances for this development is expected. Elsewhere Wednesday, overall instability is expected to be higher and thunderstorm chances will be better, especially across northwest Arizona and southern Nevada. HREF analysis shows much more convective, yet still isolated, storm development during peak heating time. Additionally, effects from the aforementioned shortwave and jet acceleration farther west should help aid in lifting as well. Gusty outflow winds will be the main concern with this development Wednesday afternoon and evening. The last day of precipitation chances will be Thursday before moisture finally begins to exit the area Friday. .LONG TERM...Friday through early next week. Moisture will begin shifting eastward Friday as PWATs finally decrease below 1" west of the Colorado River by mid day Friday. A low off the coast of California will push onshore and shift flow to the southwest. Much drier air will mix efficiently to the surface and 20-30 mph winds along with it during the afternoon. Min RH values will likely be well within critical fire weather thresholds due to the loss of our cloud cover and moisture, but confidence is not yet high enough on wind magnitudes. We will be watching Friday closely for any need for fire weather highlights or headlines. Weekend weather looks relatively benign as we enjoy the effects of the aforementioned low shifting to our north and continuing to push monsoon moisture to the east. This will also serve to keep thicknesses rather stable and keep high temps from rising much beyond seasonal normals. Many desert veterans will think this to be a pleasant weekend no doubt. Moving into the next week, still seeing run to run inconsistency in the deterministic runs but ensemble depictions seem to favor keeping the monsoon high either east or the overall pattern more zonal through the next week. CPC outlooks still agree with the below normal precip expectations and above normal temperatures for the 8-14 day outlook. && .FIRE WEATHER...A disturbance tomorrow will increase thunder chances across northwest Arizona and southern Nevada as well as the Sierra range. Latter storm development will likely contain very little rainfall at least initially but produce cloud to ground lightning which, combined with very dry fuels, may result in multiple fire starts. Thus, a Fire Weather Watch has been issued for zone 460 including Esmeralda and parts of Nye county to highlight this potential risk. Storm development is expected again Thursday afternoon but farther north and likely with more potential for wetting rains associated with it. On Friday, much drier and breezy conditions will warrant elevated fire weather conditions during the afternoon hours. Wind fields are expected to be much lighter over the weekend resulting in lesser chances for fire weather concerns. && .AVIATION...For McCarran...Wind speeds will be less than 8 kts the rest of night under a westerly direction. Light and variable winds in the morning are expected to briefly turn more easterly between 16- 19z with speeds remaining 7 kts or less. Winds after 19z are expected to be more southerly with speeds around 10-12 kts. Isolated showers or thunderstorms possible tomorrow afternoon on the higher terrain west, north and southeast of the terminal. Not confident enough to include any mention in the forecast at this time. Actually, there may be a higher probability that outflow winds would impact the terminal. For the rest of southern Nevada, northwest Arizona and southeast California...A few light showers possible overnight with localized CIGS around 12 kft. Typical nocturnal drainage winds overnight. By late morning Wednesday, winds should start developing from a southerly direction with speeds increasing to 5-15 kts. Isolated showers and thunderstorms are tomorrow afternoon and evening. Not confident enough to include any mention in the forecasts at this time. Actually, there may be a higher probability that outflow winds would impact the terminals. && .SPOTTER INFORMATION STATEMENT...Monsoon moisture and daytime sunshine will combine to producing increasing thunderstorms through Thursday. Spotter activation may be needed later in the week as confidence increases in the possibility of more widespread thunderstorm activity. && UPDATE...Steele SYNOPSIS/SHORT/LONG/FIRE...TB3 AVIATION...Pierce For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:04 PM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
Nearby
Red Flag Warnings in Nevada, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.